Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Women and HIVWomen and HIV
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Your response to Cathy from Australia
May 3, 2004

I was blown away to read Cathy's e mail, because I am in exactly the same situation - high CD4's, low to undetectable VLs', but all (every single one) of the symptoms that Cathy described. Even most of the tests she's had done to exclude other causes have been done for me.

One thing has surfaced in my case: often very high cortisol in 24 hour urine and morning serum cortisol tests, presumably due to chronic disease since there is diurnal variation (which would make Cushing's less likely). I wonder if Cathy would benefit from having her cortisol checked, because my endocrinologist and HIV doc have said that excess cortisol would cause virtually every one of my (and Cathy's) symptoms: weakness in leg muscles, difficulty breathing, burning skin...even thrush at high CD4 levels due to cortisol immune suppression (as if one was on high doses of prednisone long term).

One thing I have been unable to get clarified is whether HIV usually causes high cortisol or lower than normal cortisol - I know chronic disease causes elevations, but there are so many contradictory articles on the subject out there: some say no elevation due to HIV and even lower than normal levels due to adrenal insufficiency from HIV...others say HIV does raise cortisol and the higher the level, the faster the progrssion to AIDS. My docs do say that hypercortisolism may explain why, despite high CD4 counts, there may be a qualitative problem with my immune system (including thrush and angular cheilitis with >900 CD4 level). I'd very much appreciate your perspectives on the above.

Many thanks.

Response from Dr. Lee

Thank you for sharing the findings in your case. Cathy may be able to pass on the added information to her docs.

In general stress may cause fluctuations in cortisol levels (and of course HIV is stressful to the body in many ways, in addition to emotional stress related to the infection). HIV disease has different stages, so there is not just one answer to your question. For example, often in late disease we see decreased levels of cortisol related to HIV itself, or at times secondary infections of the adrenal glands (such as CMV infection).

I hope that with the diagnosis, your docs have been able to relieve your symptoms which sound vexing.

Be well.


Previous
Breast Milk Adult Transmission
Next
I would like to gain plenty of weight

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement